To the best of our knowledge, this is the first study to examine the prevalence of hiccups in patients undergoing EGD or BDE. In this prospective study, sedation was associated with a significantly increased occurrence of hiccups. Midazolam, which was used in our combined sedation regimens, was associated with the onset of hiccups. In addition, the patients diagnosed with GERD revealed by EGD were more prone to develop hiccups while undergoing endoscopic procedures with sedation.
Clinically, most hiccup episodes begin with an acute onset, are benign, and are self-limited, typically ceasing within minutes[24
]. However, the sudden onset of hiccups may become a safety hazard while patients are sedated. Hiccup-associated acute negative intrathoracic pressure may occur, resulting in hypotension and bradycardia[24
]. This effect is attributed to decreased vascular resistance resulting from increased dilation and volume of the thoracic aorta[25
]. In our study, no statistically significant changes occurred in any hemodynamic measure following the onset of hiccups. Whether hiccup-associated systolic hypotension is deleterious to cardiovascular function in adults is unclear, but it remains a plausible etiology of pathological hemodynamic changes in those patients with underlying heart disease[26
Hiccups could influence the respiration of the patient during anesthesia. Unexpected pulmonary aspiration has been diagnosed in positron emission tomography (PET) screening following panedoscopy under conscious sedation[27
]. In our patients, we observed no respiratory distress associated with cyanosis or desaturation on pulse oximetry in patients with hiccups during the endoscopic examinations or in the recovery room. Although aspiration during sedation may be silent and uneventful, hiccups in sedated patients do carry clinical risks[10,28
Acute gastric distention due to air inflation during endoscopy might result in hiccups by stimulating gastric vagal afferent activity[24
]. To avoid any influence of the gas inflation that is required during a colonoscopy, we conducted EGD before colonoscopy in the patients of Group B. Furthermore, to avoid inter-observer variation, a single physician performed all the EGD and colonoscopy procedures. In the sedation group, the hiccups all occurred during the EGD, and almost all of the hiccups ceased before the initiation of colonoscopy. Further, the incidence was significantly greater than in the nonsedated group (Group A). Therefore, causes other than this mechanical factor could have induced hiccups. Psychogenic factors (e.g., anxiety, stress, and excitement) are other possible causes of hiccups[12
]. Therefore, sedation for EGD or BDE relieves patient anxiety and seems to decrease the incidence of hiccups. However, Group B did not show a lesser incidence of hiccups than Group A. In fact, the use of sedative drugs during endoscopic procedures favored the onset of hiccups.
Although there was insufficient evidence in Thompson’s[15
] review to conclude that any specific drug induces drug-related hiccups, corticosteroids and benzodiazepines are the most frequently suspected agents in cases of drug-induced hiccups[15,29
]. Midazolam is a benzodiazepine with rapid onset, brief duration of action and an amnestic effect[30
], and it is commonly administered in combination with an opiate and/or propofol to achieve adequate sedation for an EGD or colonoscopy. In addition, midazolam has gained popularity for use in procedural sedation and anxiolysis in pediatric patients. Midazolam is water-soluble and can be safely administered in a variety of ways. Marhofer et al[31
] had investigated that the incidence of hiccups in pediatric patients who were pre-medicated with two different doses of rectally administrated midazolam for minor surgery. Their patients in group A received 0.5 mg/kg of midazolam, while their patients in group B were treated with 1 mg/kg. Twenty-four percent of the children developed hiccups, but no statistically significant difference was noted between the two doses (22% in group A vs
26% in group B). Hiccups were more common among younger children (i.e., those aged 5-6 mo vs
20 mo). In our sedated patients, the total incidence of hiccups was similar, but age was not a statistically significant variable. In addition, the development of hiccups was associated with higher doses of midazolam.
Interestingly, drug-induced hiccups are reported more commonly in men than women[29
]. In our study, the majority of patients who developed hiccups during sedation were male. This finding is consistent with recent studies revealing a significant male predominance of hiccups in patients receiving cytotoxic chemotherapy[32,33
]. However, the mechanisms for the male predominance of hiccups and the midazolam-induced hiccups are still unknown. Hiccups might be induced by the influence of midazolam on a supraspinal hiccup center localized in the brain stem[34
]. Another factor causing midazolam-induced hiccups could be a direct stimulation of the inspiratory muscles, specifically on diaphragm contractility[35
]. By contrast, Fujii et al[36
] indicated that midazolam decreases the contractility of the diaphragm in a dose-dependent manner in an animal study. Furthermore, intravenously administered midazolam has been successfully used in patients with terminal hiccups[37
]. The discrepancies among these results perhaps reflect the complicated etiology of hiccups; further studies are required to improve our understanding of their etiology. Nevertheless, our study provides further evidence for the association of midazolam administration with the onset of hiccups.
] showed that there is no detectable LES tone during a hiccup attack. Hiccups add tension to the phrenoesophageal ligament and thus have the same sphincter-dilating effect. Therefore, hiccups could induce episodes of transient decrease of LES tone[8,20
] that result in reflux both in normal subjects and in esophagitis patients[38
]. Furthermore, LES function can be overcome by the transient peritoneal-pleural gradient created during hiccups[39
]. In the study of Werlin et al[40
], 27% transient increases in intra-abdominal pressure, such as would be caused by a hiccup, were associated with reflux. According to Vanner[11
], approximately 40% of patients who hiccup after induction of anesthesia develop detectable gastroesophageal reflux.
The most important aspect of the pathophysiology of GERD is the competency of the anti-reflux barriers[22
]. Factors contributing to their integrity include the LES pressure, the presence or absence of a hiatal hernia, and the occurrence of transient LES relaxation[22,41
]. Transient LES relaxation is considered the most common pathophysiologic event at the time of a reflux episode[22,41
]. Hence, the fact that patients with GERD are prone to develop hiccups during sedation might be due to previous abnormalities of LES.
This study had several weaknesses. Because of the use of sedation is a self-pay service and based on the patients’ request, it is difficult to perform a randomized controlled trial to detect the incidence of hiccups in patients undergoing EGD or BDE with or without sedation. Though there is potential for bias in our prospective and cross sectional study, the study design could examine the association among the variables (e.g., sedation vs
hiccups in our study)[42
]. In addition, the fact that the choice of midazolam as an adjuvant was not random limits the ability to draw conclusions about its hiccup-inducing effect, but it raises interesting hypotheses and provides pilot data for testing in the future.
In conclusion, sedation was associated with the occurrence of hiccups in patients undergoing gastrointestinal endoscopic procedures, and hiccups occurred primarily in males. Midazolam, a sedative drug, was significantly associated with an increased risk of hiccups. Furthermore, patients with GERD were prone to develop hiccups.